Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 103, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2003, 12:45 PM EDT for Baltimore County, Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 12:45 PM EDT (16:45 UTC)
- Expired
- Aug 11, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 111644
FFWLWX
MDC005-027-111945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT MON AUG 11 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
HOWARD COUNTY IN CENTRAL MARYLAND
BALTIMORE COUNTY IN NORTHERN MARYLAND
* UNTIL 345 PM EDT.
* AT 1240 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER CENTRAL HOWARD COUNTY AND WEST BALTIMORE COUNTY. THE STORMS
WERE MOVING SLOWLY TO THE NORTHEAST. RADAR INDICATES 1 TO 2 INCHES
OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. 1 TO 2 INCHES
WILL BE POSSIBLE THROUGH 345 PM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE COLUMBIA...ELKRIDGE AND ELLICOTT CITY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3921 7668 3910 7684 3926 7705 3935 7717
3936 7690 3939 7688
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:00 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 11, 10:00 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT MON AUG 11 2003
A COUPLE OF VORTS MOVING ACROSS THE REGION THIS MORNING. ONE OVER
THE NORTH/WEST ZONES AND THE OTHER ACROSS SOUTHEAST VA. MESO-ETA
SHOWS ASSOCIATED RAINFALL TAPERING OFF BY LATE MORNING AS THE ENERGY
LIFTS NORTH. MORE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO
DEVELOP THIS AFTERNOON. LIKELY POPS LOOK GOOD AT THIS TIME. SOME
AREAS HAD FLOODING PROBLEMS AGAIN OVERNIGHT. FFA IN PLACE FOR ENTIRE
CWA AND WILL LEAVE AS IS FOR NOW. IF WATCH NEEDS TO BE ADJUSTED OF
EXTENDED WILL DEAL WITH THAT ON THE AFTERNOON PACKAGE.
NO CHANGES PLANNED AT THIS TIME.
>>>>>>>>>>>>>>>>>>>>>>>>PREVIOUS DISCUSSION<<<<<<<<<<<<<<<<<<<<<<<<<
.SHORT TERM...TODAY AND TNGT...
NOT MUCH TIME FOR DISC TODAY WITH FFLDG ONGOING IN SVRL LOCS FOR
MUCH OF THE NGT SO FAR. THE BEAT GOES ON WITH PERSISTENCE AGAIN THE
RULE. WL KEEP LIKELY POPS FOR TODAY CHC POPS FOR TNGT AND EXTEND FFA
THROUGH 00Z.
FEEL THAT AFTN CONVECTION WL BE THE MAIN PROBLEM FOR FLDG THIS AFTN
WITH SAT SOIL CONDS...ESP IN THE SHEN VLY AND NRN MD.
MANNING
.LONG TERM TUE NGT THRU SUN...
LOOKS AS IF AT LEAST SCT CONVECTION SHOULD CONT INTO THU. ETA AND GFS
PROG FNT JUST NW OF THE AREA WED AND THU WITH SOME INSTAB. GFS IS
MOISTER THAN ETA...BUT ETA STILL HAS ENOUGH FOR SHRA/TSRA. MODEL
SOUNDING FROM THE ETA AT IAD SHOWS ABT 1.9 OF PW WED AND 1.8 THU.
DESPITE AN H5 RDG BUILDING IN...PROFILE DOES NOT APPEAR CAPPED.
GFS SHOWS BOUNDARY THRU CWA BY FRI MORNING. IF THIS VERIFIES...AND
THATS A BIG IF...WEEKEND WOULD BE NICE. NO CHG TO GRIDS...WHICH ARE
DRY BEYOND THU.
RDH
.LWX...
DC...FLOOD WATCH THRU THIS EVE DCZ001.
MD...FLOOD WATCH THRU THIS EVE MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-
MDZ014.
VA...FLOOD WATCH THRU THIS EVE VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-
VAZ050>VAZ056.
WV...FLOOD WATCH THRU THIS EVE WVZ048>WVZ055.
MARINE...NONE.Hazardous weather outlook, Aug 11, 11:30 AM EDT, 1 hour 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF THE AREA WITH THE EXCEPTION OF SOUTHERN MARYLAND. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THIS AFTERNOON. MOISTURE REMAINS PLENTIFUL AND SOME OF THE STORMS COULD PRODUCE VERY HEAVY RAINFALL. SEVERAL AREAS HAVE ALREADY RECEIVED SIGNIFICANT RAINS OVER THE PAST FEW DAYS...AND SOILS ARE NEAR SATURATION. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE STRONGER STORMS. THIS WILL BE SUFFICIENT TO CAUSE FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. CPW
In the hours before
Special weather statement, Aug 11, 11:29 AM EDT, 1 hour 16 minutes before
MDZ005-006-010-011-111830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT MON AUG 11 2003 ...HEAVY RAIN OVER CARROLL AND HOWARD COUNTIES... AT 11:30 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER CARROLL AND HOWARD COUNTIES. THE HEAVY RAINFALL IS MOVING OVER THE SAME AREA. LATEST RADAR ESTIMATES SHOW THAT THESE STORMS HAVE ALREADY PRODUCED 1 TO 2 INCHES OF RAIN OVER SOUTHERN CARROLL AND NORTHERN HOWARD COUNTIES. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA AND WILL ISSUE A FLASH FLOOD WARNING IF THE HEAVY RAIN PERSISTS. BE ALERT FOR HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:15 AM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Aug 11, 1:20 AM EDT | Flash Flood Warning | LWX | Frederick | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.